Thunderstorm Wind, Summers
- When
- July 23, 5:00 PM EST
- Where
- Summers County, 8 mi SW of Pipestem
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.450, -81.067
A thunderstorm produced damaging winds during the late afternoon of the 23rd. Trees were downed in the Pipestem Resort Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A thunderstorm produced damaging winds during the late afternoon of the 23rd. Trees were downed in the Pipestem Resort Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:45 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT WED JUL 23 2003 SHORT RANGE TONIGHT... CONVECTION CURRENTLY IN CWA HAVING A HARD TIME GETTING GOING WITH LITTLE IF ANY LIGHTNING STRIKES. BASED ON CURRENT INSTABILITY AND EXPECTED HEATING NEXT HOUR OR SO...FEEL BEST CHANCES FOR ANY SEVERE STORMS WILL BE ACROSS THE FOOTHILL AND PIEDMONT SECTIONS OF NORTH CAROLINA INTO SOUTHSIDE VIRGINIA. REDUCED POPS TO CHANCE IN ALL AREAS TONIGHT FOR MAINLY EVENING CONVECTION. ORGANIZED CLUSTER OF STORMS IN EASTERN KENTUCKY CLOSER TO COLD POOL ALOFT AND WEAKER WINDS. EXPECT THIS ACTIVITY TO WEAKEN THIS EVENING WITH THE LOSS OF HEATING AND LIKELY WILL NOT MAKE MUCH IF ANY PROGRESS INTO MY FAR WESTERN ZONES. GENERALLY FOLLOWED MAV MINS. THU-FRI NIGHT... THU...5H VORT MOVES ACROSS THE FA DURING LATE MORNING/EARLY AFTN...THEN TROF AXIS BEGINS LIFTING NEWD. AT THE SFC...CD FNT SHIFTS OFF THE EAST...WITH DEEP MSTR ALL BUT GONE. BOTH GFS/ETA SHOW SOME LINGERING MOISTURE IN THE MTNS...AND SOME THETA-E RIDGING COULD SPARK ISOLATED MTN CONVECTION GENERALLY OVER SE WV/ALLEGHANY HIGHLANDS OF VA...WITH COOL POOL. DO NOT SEE ENOUGH FORCING OR MOISTURE ELSEWHERE TO WARRANT PCPN MENTION. THU NIGHT-FRI NIGHT...STILL LINGERING WEAK TROF OVER THE WRN FA...WITH HGHTS BUILDING...AND WESTERLIES SHIFTING FURTHER NORTH ACROSS THE LOWER GTLKS-PA. AT THE SFC...HI PRS SLIDES OVERHEAD THU NIGHT...THEN FLOW TURNS QUICKLY BACK TO THE SOUTH...WHILE DEEPER MOISTURE HANGS ALONG THE COAST FROM HAT-SVH FRIDAY. SO WILL ACTUALLY COULD BE LOOKING AT 2 DAYS OF DRY WEATHER...EXCEPT FOR ISOLATED MTN STORMS THU AFTN UP TOWARD GREENBRIER AND BATH. KEPT TEMPS CLOSE TO CURRENT FORECAST...WHICH IS CLOSE TO MOS. LONG RANGE (SAT-WED)... 5H HGHTS BUILD ACROSS THE AREA SATURDAY WITH BROAD W-E RIDGE FROM THE GTBASIN TO THE SOUTHEAST. MEAN TROF STILL IN PLACE ACROSS THE MID ATLC AND OH VLY NWD. SFC HIGH OVER THE SOUTHEAST WITH WEAK SW TO W FLOW INTO THE FA. GFS STILL SHOWING MOIST ATMS. THIS SOLUTION WOULD TEND TO FAVOR ISOLATED TSRA DEVELOPMENT IN THE MTNS SAT AFTN. SUNDAY...NEXT FRONT STARTS TO SAG SOUTH TOWARD THE REGION...AND ENOUGH INSTABILITY AND MOISTURE AROUND TO GO CHANCE POPS...WITH HIGHEST NORTH CLOSER TO FRONTAL SYSTEM. MON-WED...TROF DIGS YET AGAIN...WITH ANOTHER PIECE OF S/W ENERGY SLIDING SOUTH INTO THE UPPER MS VLY. SFC FRONT HANGS UP INVOF OUR CWA...SO WILL KEEP CHANCE POPS GOING MON-WED. .RNK... NC...NONE. VA...NONE. WV...NONE. EMLAW/WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 625 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY EVENING IN THE NORTHWEST PIEDMONT OF NORTH CAROLINA...AND THE PIEDMONT OF SOUTHWEST VIRGINIA...GENERALLY EAST OF A LINE FROM REIDSVILLE...TO DANVILLE...TO APPOMATTOX. PLESE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. JJ
NCZ004>006-020-VAZ043-044-058-059-232230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 501 PM EDT WED JUL 23 2003 AT 5:00 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR GRETNA IN PITTSYLVANIA COUNTY VIRGINIA...SOUTHWEST THROUGH THE CITY OF MARTINSVILLE...AND TO NEAR YADKINVILLE IN NORTHWEST NORTH CAROLINA. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 25 MILES AN HOUR...AND WILL MOVE THROUGH CHARLOTTE COURT HOUSE...CHATHAM... RIDGEWAY...AND EDEN BY 6:00 PM...THEN INTO SOUTH BOSTON... DANVILLE...AND REIDSVILLE BY 7:00 PM. THESE THUNDERSTORMS WILL CONTAIN A DOWNPOUR OF VERY HEAVY RAIN...SMALL HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THERE IS AN ISOLATED THREAT OF SEVERE WEATHER...WITH THE POTENTIAL FOR WIND DAMAGE OR PENNY SIZE HAIL IF THE STORMS BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379448.